Alert archive / Montana / Tornado Warnings in 2020
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 7, 2020, 4:53 PM MDT for Phillips County, Valley County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 4:53 PM MDT (22:53 UTC)
- Expired
- Jul 7, 2020, 5:16 PM MDT
- In force
- 23 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 55 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:14 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454
WFUS55 KGGW 072253
TORGGW
MTC071-105-072330-
/O.NEW.KGGW.TO.W.0003.200707T2253Z-200707T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
453 PM MDT Tue Jul 7 2020
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
East central Phillips County in northeastern Montana...
West central Valley County in northeastern Montana...
* Until 530 PM MDT.
* At 452 PM MDT, a severe thunderstorm capable of producing a tornado
was located 23 miles southeast of Malta, moving northeast at 50
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Phillips and west central Valley Counties, including
the following locations... The Bentonite Plant and Content.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4796 10760 4813 10772 4842 10703 4813 10684
TIME...MOT...LOC 2252Z 244DEG 43KT 4808 10756
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
NWS Glasgow1 follow-up statement
907
WWUS55 KGGW 072316
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
516 PM MDT Tue Jul 7 2020
MTC071-105-072326-
/O.CAN.KGGW.TO.W.0003.000000T0000Z-200707T2330Z/
Phillips MT-Valley MT-
516 PM MDT Tue Jul 7 2020
...THE TORNADO WARNING FOR EAST CENTRAL PHILLIPS AND WEST CENTRAL
VALLEY COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.
LAT...LON 4796 10760 4813 10772 4842 10703 4813 10684
TIME...MOT...LOC 2314Z 244DEG 43KT 4821 10717
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 7, 1:15 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 7, 1:15 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 115 PM MDT Tue Jul 7 2020 .DISCUSSION... A widespread severe weather event is on track for all of Northeast Montana from late afternoon through the evening hours. Storms are forming across the higher terrain in central and southwest Montana and will progress eastward into Northeast Montana. Storms may be semi-discrete initially as they enter Phillips and Petroleum Counties. If they are able to remain discrete then very large hail to the size of baseballs, damaging winds in excess of 70 mph, and an isolated tornado will be possible. Once the storms merge into one or more line segments destructive wind gusts in excess of 70 to 80 mph will become the primary threat. Look for this main line of storms to arrive in Phillips and Petroleum Counties around 4 or 5 PM, Opheim to Glasgow to Jordan around 6 to 7 PM, and the ND border by 9 to 10 PM or so. It is possible a few isolated storms could enter the Yellowstone River Valley ahead of this primary line of storms during the early evening hours. If this were to happen, all severe modes would be possible. An upper trough moves across the state on Wednesday with slightly cooler and generally drier weather. A few storms are possible near the Canadian border with the proximity of a stacked low pressure system moving from Saskatchewan into Manitoba. Ridge then builds north from the Desert Southwest for hot and dry weather for the remainder of the week. Could see a few thunderstorms on Friday as a shortwave pushes through the top of the ridge. -Mottice/RAE && .AVIATION... A line of severe storms should reach KGGW around 00-01Z, KOLF 01-02z, and KGDV and KSDY between 02 and 03z this evening. This line of storms will bring intense and erratic winds as well as hail, heavy rain, and brief IFR conditions. Skies should be clearing out by 06z for much of the region. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 10 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jul 7, 4:17 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
417 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 2 NE TIEGEN 47.06N 108.57W
07/07/2020 PETROLEUM MT LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO WEST OF
WINNETT.
&&Local storm report, Jul 7, 4:34 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
434 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 S WINNETT 46.97N 108.36W
07/07/2020 E1.25 INCH PETROLEUM MT LAW ENFORCEMENT
&&Local storm report, Jul 7, 4:36 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
07/07/2020 M63 MPH PHILLIPS MT MESONET
MESONET STATION MTMAL 11.3 SW PHILLIPS (MT
DOT).
&&Local storm report, Jul 7, 4:38 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
438 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 1 N LANDUSKY 47.92N 108.62W
07/07/2020 M55 MPH PHILLIPS MT MESONET
MESONET STATION FW7047 LANDUSKY.
&&Local storm report, Jul 7, 4:49 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
449 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 15 S ZORTMAN 47.70N 108.48W
07/07/2020 M71 MPH PHILLIPS MT MESONET
MESONET STATION MCDM8 MANNING CORRAL
DOGTOWN.
&&The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:52 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 11 hr |
| Jul 7, 3:47 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 58 min |
| Jul 7, 4:10 PM MDT | Tornado Warning | GGW | Petroleum | 38 min |
| Jul 7, 4:33 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 57 min |
| Jul 7, 4:46 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 59 min |
| Jul 7, 5:12 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Phillips, Roosevelt, Valley | 63 min |
| Jul 7, 5:25 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Petroleum, Phillips, Prairie and 2 more | 65 min |
Nearby
Tornado Warnings in Montana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.